Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 17, 2018, 9:32 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 9:32 PM MST (04:32 UTC)
- Expired
- Jul 18, 2018, 12:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 98 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:40 PM MST | FLASH FLOOD | Mayer, AZ | BIG BUG CREEK AT MAYER GAUGE REPORTED A CREST OF 4 FEET AT 10:40 PM. THIS IS A 3.1 FOOT RISE FROM FLOW CONDITIONS BEFORE THE FLASH FLOOD EARLIER TODAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 465 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
917 WGUS55 KFGZ 180432 FFWFGZ AZC025-180730- /O.NEW.KFGZ.FF.W.0036.180718T0432Z-180718T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Flagstaff AZ 932 PM MST TUE JUL 17 2018 The National Weather Service in Flagstaff has issued a * Flash Flood Warning for... Yavapai County in west central Arizona... * Until 1230 AM MST * At 930 PM MST, Doppler radar indicated thunderstorms producing heavy rain over the Goodwin Fire Scar. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mayer and Spring Valley. This includes the following streams and drainages...Grapevine Creek...Hackberry Creek and Big Bug Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. Heavy rainfall over the Goodwin fire scar will likely trigger flash floods in and downstream of the fire area. Heavy rains may cause dangerous flooding across roadways in Mayer near Big Bug Creek. Turn around, don't drown! && LAT...LON 3446 11228 3435 11212 3432 11221 3445 11236 $$ TPS
2 follow-up statements
231 WGUS75 KFGZ 180628 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 1128 PM MST TUE JUL 17 2018 AZC025-180730- /O.CON.KFGZ.FF.W.0036.000000T0000Z-180718T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 1128 PM MST TUE JUL 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR YAVAPAI COUNTY... At 1125 PM MST, the stream gauge for Big Bug Creek at Mayer reported water beginning to recede from a crest of 4 feet. Up to one inch of rain has already fallen over the Goodwin Fire Scar and parts of Mayer. Flash flooding is expected to continue. Some locations that will experience flooding include... Mayer and Spring Valley. This includes the following streams and drainages...Little Wolf Creek...Grapevine Creek...Wolf Creek...Hackberry Creek...Big Bug Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. Heavy rainfall over the Goodwin fire scar will likely trigger flash floods in and downstream of the fire area. Heavy rains may cause dangerous flooding across roadways in Mayer near Big Bug Creek. Turn around, don't drown! && LAT...LON 3446 11228 3435 11212 3432 11221 3445 11236 $$ JDS
438 WGUS75 KFGZ 180728 FFSFGZ Flash Flood Statement National Weather Service Flagstaff AZ 1228 AM MST WED JUL 18 2018 AZC025-180737- /O.EXP.KFGZ.FF.W.0036.000000T0000Z-180718T0730Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yavapai- 1228 AM MST WED JUL 18 2018 ...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1230 AM MST... The heavy rain has ended across the Goodwind Fire scar. Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3446 11228 3435 11212 3432 11221 3445 11236 $$ 41
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 9:19 PM MST, 13 minutes earlier.
Area forecast discussion, Jul 17, 9:19 PM MST, 13 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 919 PM MST Tue Jul 17 2018 .SYNOPSIS...Expect a good chance of afternoon and evening showers and thunderstorms through the remainder of the week and into the weekend. The greatest coverage and highest potential for stronger storms will be over portions of Coconino and Yavapai counties. && .DISCUSSION...Scattered showers and thunderstorms are ongoing across western Coconino and Yavapai counties this evening. The remainder of the area is generally quiet. Latest hi-res model guidance indicates the convective activity will gradually wind down overnight. Expect another round of scattered showers and storms on Wednesday, first forming off the higher terrain and generally moving toward the west-southwest. The deepest moisture remains along and southwest of the Mogollon Rim. Storm motion was a bit faster today and this will continue on Wednesday, but flash flooding will remain a concern across the region due to the saturated soils and the moist airmass in place. Current forecast handles this well and no updates are needed this evening. && .PREV DISCUSSION /205 PM MST/...Deep moisture and marginal instability will continue to be the rule through Thursday, with the highest moisture values southwest of the Mogollon Rim. Higher shear values today may start to overcome the slow start, due to earlier debris cloud cover and rain-cooled air. Wednesday should be a bit more active, barring any complex development tonight. Steering flow will remain easterly through Thursday, before turning more southerly late this week and into the weekend. This will likely keep deeper moisture into at least the western and central portions of the CWA, while pushing storm activity back farther north. By late in the weekend and early next week, models suggest some strengthening of the mid-level high and an intrusion of drier air from the north. We anticipate some decrease in activity during this time frame, but a complete stoppage is unlikely. && .AVIATION...For the 06Z package...Scattered shower and thunderstorm activity will gradually diminish through the overnight hours. The strongest storms will produce localized MVFR/IFR conditions. Scattered showers and storms will develop again after 18z Wednesday, initially over the higher terrain. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect scattered to numerous afternoon and evening showers and thunderstorms Wednesday and Thursday. Storm motion will generally be east to west, with portions of Coconino and Yavapai counties likely seeing the most activity. Friday through Sunday...Flow becomes more southerly during this period, ensuring that deep moisture remains in at least the western and central zones. Some minor drying may develop Sunday as flow turns northerly heading into early next week. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...TPS/Peterson AVIATION...TPS FIRE WEATHER...Peterson For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:35 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 40 min |
| Jul 17, 6:54 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 17, 7:26 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 49 min |
| Jul 17, 10:19 PM MST | Special Weather Statement | FGZ | Yavapai | 26 min |
| Jul 17, 10:52 PM MST | Special Weather Statement | FGZ | Yavapai | 38 min |
| Jul 18, 11:29 AM MST | Special Weather Statement | FGZ | 31 min | |
| Jul 18, 12:09 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 36 min |
| Jul 18, 12:22 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 18, 1:00 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Jul 18, 1:42 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 18, 2:02 PM MST | Special Weather Statement | FGZ | Yavapai | 58 min |
| Jul 18, 2:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Jul 18, 2:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 24 min |
| Jul 18, 2:44 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 2:58 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 47 min |
| Jul 18, 4:07 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 18, 4:12 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 33 min |
| Jul 18, 4:58 PM MST | Special Weather Statement | FGZ | 47 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.